Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 94, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2018, 1:44 PM MST for Mohave County, Arizona. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2018, 1:44 PM MST (20:44 UTC)
- Expired
- Aug 2, 2018, 7:45 PM MST
- In force
- 6 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 83 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 3:00 PM MST | FLASH FLOOD | 8 S Meadview, AZ | FLASH FLOODING REPORTED ALONG DIAMOND BAR ROAD NEAR GRAND CANYON WEST RANCH VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Aug 2, 5:05 PM MST | FLASH FLOOD | 2 E South Cove, AZ | ROAD WASHED OUT DUE TO FLASH FLOODING. RAFTERS AND EQUIPMENT WERE INITIALLY STRANDED ON THE OTHER SIDE OF THE FLOOD. |
| Aug 2, 5:20 PM MST | FLASH FLOOD | 9 Sse Meadview, AZ | DIAMOND BAR ROAD CLOSED FROM PIERCE FERRY ROAD TO GRAND CANYON SKYWALK DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 3279 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648
WGUS55 KVEF 022044
FFWVEF
AZC015-022345-
/O.NEW.KVEF.FF.W.0094.180802T2044Z-180802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
144 PM MST THU AUG 2 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 445 PM MST.
* At 143 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Grand Canyon Skywalk, Pierce Ferry And Antares Roads, Grand Canyon
Ranch, Meadview and Lake Mead National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3574 11410 3579 11416 3600 11415 3622 11396
3609 11355 3566 11400
$$
SC4 follow-up statements
609
WGUS75 KVEF 022236
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
336 PM MST THU AUG 2 2018
AZC015-022345-
/O.CON.KVEF.FF.W.0094.000000T0000Z-180802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
336 PM MST THU AUG 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
CENTRAL MOHAVE COUNTY...
At 332 PM MST, Doppler radar indicated a line of thunderstorms
producing heavy rain from South Cove through Meadview and along
Pierce Ferry Road. The line of thunderstorms is moving to the east
at 20 mph.
Some locations that will experience flooding include...
Grand Canyon Skywalk, Pierce Ferry And Antares Roads, Grand Canyon
Ranch, Meadview and Lake Mead National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3574 11410 3579 11416 3600 11415 3622 11396
3609 11355 3566 11400
$$
SC764
WGUS55 KVEF 022337
FFWVEF
AZC015-030245-
/O.EXT.KVEF.FF.W.0094.000000T0000Z-180803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
437 PM MST THU AUG 2 2018
The National Weather Service in Las Vegas has extended the
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 745 PM MST.
* At 435 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area including . Flash flooding is
already occurring.
* Some locations that will experience flooding include...
Grand Canyon Skywalk, Pierce Ferry And Antares Roads, Grand Canyon
Ranch, Meadview and Lake Mead National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3574 11410 3579 11416 3600 11415 3622 11396
3609 11355 3566 11400
$$
SC036
WGUS75 KVEF 030154
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
654 PM MST THU AUG 2 2018
AZC015-030245-
/O.CON.KVEF.FF.W.0094.000000T0000Z-180803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
654 PM MST THU AUG 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
CENTRAL MOHAVE COUNTY...
At 644 PM MST, Doppler radar indicated another thunderstorm was
moving from southwest to northeast and approaching Pierce Ferry And
Antares Roads, Grand Canyon Ranch and Meadview. This may lead to
additional flash flooding for areas that received heavy rain
earlier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3574 11410 3579 11416 3600 11415 3622 11396
3609 11355 3566 11400
$$
JA710
WGUS75 KVEF 030239
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
739 PM MST THU AUG 2 2018
AZC015-030247-
/O.EXP.KVEF.FF.W.0094.000000T0000Z-180803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
739 PM MST THU AUG 2 2018
...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
745 PM MST...
A thunderstorm was dissipating south of Meadview and significant
flooding is no longer expected to pose a threat in the area between
South Cove, the Hualapai Valley and the Grand Canyon Skywalk. Please
continue to heed any remaining road closures.
LAT...LON 3574 11410 3579 11416 3600 11415 3622 11396
3609 11355 3566 11400
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:55 AM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 2, 9:55 AM MST, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 955 AM PDT Thu Aug 2 2018 .SYNOPSIS... Isolated to scattered showers and thunderstorms are in store today before moisture is pushed away to the east Friday and into the weekend. Temperatures will drop a few degrees relative to the last several days with a drier pattern expected through at least early next week. && .UPDATE... Made some adjustments to Sky/PoP/Wx grids to accounts for morning cloud cover over the valley and expected increase in cloud cover this afternoon and evening. Also added haze mention for northern Inyo and Esmeralda Counties as Bishop webcams are showing reduced visibility and close inspection of VIS satellite confirms this. && .SHORT TERM...today through Friday night. Indications are that today should be the last favorable day for isolated to scattered thunderstorms across the forecast area...and coverage should be greater than Wednesday...especially near central Nevada and southern Clark and Mohave counties. A feature to watch today is a circulation currently near the southern California/Baja border that is forecast to rotate up across southern Clark County this afternoon and evening. In addition...effects from a shortwave moving through the Pacific Northwest will combined with the the SoCal circulation and enhance the upper level jet near central Nevada and provide mid level convergence. The latest HRRR and other high res convective models indicate the aforementioned areas should see scattered thunderstorms from early afternoon through early evening then may convection may continue especially over Lincoln and northern Mohave counties into the night. Dry and more stable air off the West Coast will spread inland with increasing westerly flow aloft late tonight and Friday as the disturbance exits over northern Arizona. Meanwhile...the high currently centered over Arizona is pushed toward the east. This spell then end of thunderstorms Friday except possibly over eastern Mohave County where a slight chance will exist through Friday afternoon and early evening. && .LONG TERM...Saturday through Thursday. Zonal flow will set up through the weekend as a closed Pacific low flattens out the persistent upper level ridging over the western US. This will bring a period of dry weather to the entire area. Dewpoints and PWATs will drop back for Saturday and Sunday, so increased temperatures a bit to reflect the drier air mass. All in all, the weekend with be quiet weather-wise. For next week, models continue to show high pressure building back westward and shoving the upper level trough offshore back to sea. Latest runs actually bring the high pressure further west, with the center of the high sitting over the desert Southwest. This set up would not be as favorable for the return of monsoon moisture, locking it in to our south. Long range models are slow to increase PWATs, with mainly soother Mohave and the Colorado River Valley showing any kind of response in the moisture fields. Given the latest trends of the westward building ridge as well as drier model output, decreased precipitation chances for next week. Some eastward moving waves could enhance precipitation chances at times, and details will need to be fine tuned as we head into next week. With high pressure overhead and anchored in place, this would instead suggest a dry and hot scenario. Used the warmed model guidance for temperatures for next week, which increased temperatures, especially midweek onward. Some temperature guidance does show a return of extreme heat but too early to put any confidence in those numbers as of yet. && .AVIATION...For McCarran...In general, light diurnal winds are expected to become south at 10 to 20 knots this afternoon. Thunderstorms are possible today, mainly south of the airspace, but could drift into the area. Gusty outflows from these storms are also possible, however confidence in thunderstorm activity and therefore outflow strength/direction is low. Once thunderstorms dissipate this evening, diurnal winds will return overnight. A drying pattern will limit thunderstorm activity Friday through the weekend. South winds to 20 knots are possible again Friday afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorm chances today will be limited to mainly central Nevada, northwest Arizona, and the Sierra, with e the best chance of thunderstorm activity and erratic gusty winds over the Sierra, including BIH. Elsewhere, dry conditions with gusty southerly winds much like yesterday are expected. && SHORT TERM...Adair LONG TERM/AVIATION...Wolf UPDATE...Boucher && For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 2, 9:34 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 AM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM FLASH FLOOD 11 WSW DEEP SPRINGS 37.30N 118.16W
08/01/2018 INYO CA LAW ENFORCEMENT
FLOODING WAS REPORTED ON HWY 168 JUST WEST
OF WESTGARD PASS BY CHP. THEY REPORTED THE
ROAD TO BE IMPASSABLE.
&&Local storm report, Aug 2, 1:21 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND GST 2 NW HOOVER DAM 36.03N 114.76W
08/02/2018 M52 MPH CLARK NV MESONET
BOULDER ISLAND HADS SITE REPORTED GUSTS TO
52MPH.
&&
JVThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:46 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
| Aug 2, 11:57 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 2, 12:41 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Aug 2, 1:37 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Aug 2, 2:26 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Aug 2, 2:48 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 2, 3:22 PM MST | Dust Storm Warning | VEF | Mohave | 40 min |
| Aug 2, 3:26 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 2, 3:59 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.